Texas, 2003Flash Flooding and Hail in Texas, September 13 to 14, 2003
September 13 to 14, 2003 · NWS MAF · 5 events in 3 counties and zones
Severe thunderstorms, including an isolated supercell over Upton and Reagan Counties, developed along and just north of an advancing cold front during the overnight hours and early morning hours of the 13th and 14th. These storms resulted in large hail up to the size of golfballs and flash flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms, including an isolated supercell over Upton and Reagan Counties, developed along and just north of an advancing cold front during the overnight hours and early morning hours of the 13th and 14th. These storms resulted in large hail up to the size of golfballs and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 8:03 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 13, 8:03 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT SAT SEP 13 2003
COLD FRONT THRU KMAF WITH 3HR PRESSURE RISES INCREASING TO ARND 2
MB/3HR ACRS THE N. ATTM TSTMS FORMING ALONG/JUST AHEAD OF FRONT JUST
E...BUT IR STARTING TO SHOW SOME CLOUDS DEVELOPING FARTHER W-SW. 00Z
RUC STILL SUPPORTS ELEVATED INSTABILITY IN E PB WHERE STRONG WAA
DEVELOPS IN 85H-8H LAYER. AS SUCH HAVE KEPT CHC POPS E/CENTRAL/S AND
DECREASED POPS. WINDS SLOWLY INCREASING THRU GDP AND WILL LEAVE NPW
POSTED THERE FOR LATE TONIGHT/SUNDAY AM. WILL LEAVE TEMPS ALONE AS
CLOUDS/DECREASING DWPNTS/PRECIP/CAA MAKE IT DIFFICULT TO MAKE
CONFIDENT CHANGES. ZIS.
.SHORT TERM...
COLD FRONT HAS GOOD PUSH ON WEST SIDE AND RACED INTO EDDY AND LEA
COUNTY BY 16Z THIS MORNING. AS OF 18Z FRONT NEAR A WINK TO LAMESA
LINE AND HEADING SOUTH... BUT MAY BE SLOWING. MAV GUIDANCE REACTING
TO STRONG FRONT BY RAISING PRECIP CHANCE TONIGHT. ETA AND MESO ETA
NOT AS CONFIDENT WITH PRECIP AS MAV AND TENDS TO KEEP IT EAST. WILL
RAISE POPS SLIGHTLY TONIGHT BUT KEEP IN CHANCE CATEGORY. AS FAR AS
TEMPS LASTEST GUIDANCE CONSISTENT WITH PAST RUNS... LITTLE CHANGE
EXPECTED. LATEST GUIDANCE CONTINUES TO KEEP HIGH WINDS OUT OF GDP
TIL AFTER 00Z... WILL HAVE TO CONITINUE TO MONITOR TO SEE IF
TONIGHTS HIGH WIND WARNING NEEDS TO BE MOVED UP A FEW HOURS.
&&
.LONG TERM...
SUNDAY SHOULD TURN OUT TO BE A VERY COOL DAY ACROSS THE FORECAST
AREA...ESPECIALLY IN THE NORTH. THE MESOETA AND GFS BOTH KEEP 85H
TEMPS IN THE 11C-14C RANGE SUNDAY AFTERNOON. THICK CLOUD COVER
COMBINED WITH AN UPSLOPE COMPONENT TO THE WIND SHOULD KEEP AFTERNOON
MAXES VERY COOL...PERHAPS SOME 15 TO 20 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR. THE ATMOSPHERE WILL REMAIN VERY MOIST ON SUNDAY.
THE BEST INSTABILITY IS PROGGED TO BE ACROSS THE SOUTHERN HALF OF
THE CWA...SO WILL TREND TOWARDS HIGHER POPS SOUTH WHILE MAINTAINING
SLIGHT CHANCES OF RAIN ACROSS THE NORTH.
A COOL NIGHT IS EXPECTED SUNDAY NIGHT AS THE SURFACE RIDGE BUILDS
IN. HAVE KEPT A SLIGHT CHANCE OF RAIN GOING ACROSS ALL AREAS AS THE
ETA SHOWS SOME ISENTROPIC LIFT IN THE 295K AND 300K LAYERS.
A WARM UP WILL RETURN BEGINNING MONDAY AND LASTING THROUGH THURSDAY
AS THE FORECAST AREA WILL BE ON THE NORTHERN FRINGE OF AN UPPER
RIDGE AND THE LEE SURFACE TROUGH SETS UP THROUGH THE WEEK. THE NEXT
FRONT LOOKS TO PUSH THROUGH THE REGION IN THE LATE THURSDAY/EARLY
FRIDAY TIME FRAME. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS ALONG
THIS FEATURE ACROSS THE EASTERN ZONES THURSDAY NIGHT...WITH COOLER
TEMPERATURES AND A CLEARING TREND ON FRIDAY. SATURDAY LOOKS TO BE
QUITE NICE WITH SLIGHTLY WARMER TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
MAF 59 68 56 81 / 40 40 20 10
CNM 57 69 56 84 / 20 20 20 10
MRF 56 70 51 78 / 30 40 20 10
FST 62 71 59 82 / 40 40 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...HIGH WIND WARNING TONIGHT GUADALUPE PASS TXZ258.
.NM...NONE.
72/21
Hazardous weather outlook, Sep 13, 1:46 PM CST, 9 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT SEP 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE PASS TONIGHT.
SUSTAINED NORTHEAST WINDS OF 40 MPH ARE POSSIBLE. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY EAST OF A HOBBS TO
FORT STOCKTON LINE. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH STRONG WINDS THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE OVER THE EASTERN HALF OF THE
REGION TONIGHT.
Flash Flood, Upton
- When
- September 13, 11:25 PM CST to September 14, 1:30 AM CST
- Where
- Upton County, 1 mi E of Midkiff
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
Law officials reported flash flooding resulting in high water flowing over Farm to Market Road 2401 just east of Midkiff.
Hail, Reagan
- When
- September 14, 12:23 AM CST
- Where
- Reagan County, 10 mi NW of Texon
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.317, -101.817
Reported at a rural gas plant on the Upton/Reagan County line just off of Farm to Market Road 1555.
Hail, Upton
- When
- September 14, 12:23 AM CST
- Where
- Upton County, 14 mi NE of Rankin
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.367, -101.733
Reported at a rural gas plant on the Upton/Reagan County line just off of Farm to Market Road 1555.
Flash Flood, Reagan
- When
- September 14, 12:30 AM CST to 1:45 AM CST
- Where
- Reagan County, 20 mi N of Big Lake
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Flash flooding resulted in Highway 137 being inundated by high water, resulting in the highway becoming impassable.
Flash Flood, Pecos
- When
- September 14, 6:26 AM CST to 9:45 AM CST
- Where
- Pecos County, 6 mi S of Iraan
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Law enforcement officials reported up to eight inches of high water flowing over Highway 349 as a result of flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 13, 20031 death · 1 event
- Flash Flood in Louisiana, September 13, 2003$25,000 · 1 event
- Wildfire in Idaho, September 13 to 15, 20031 event
- Waterspout in South Atlantic Coastal Waters, September 13, 20031 event
- Damaging Wind in Louisiana, September 13, 2003$500 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 13, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 13, 20031 event
- High Wind in Montana, September 13, 200351 kt wind · 1 event
- Flash Flood in Florida, September 13, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337226, 5337227, 5337228, 5337225, 5337229.